Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 26, 2021Cumberland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 26, 2021, 3:13 PM EDT for Cumberland County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2021, 3:13 PM EDT (19:13 UTC)
Expired
Mar 26, 2021, 4:15 PM EDT
In force
62 min
Issued by
NWS Raleigh, NC

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

376 
WWUS82 KRAH 261913
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
313 PM EDT Fri Mar 26 2021
 
NCZ088-262015-
Cumberland NC-
313 PM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CUMBERLAND COUNTY UNTIL
415 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rex, or 8 miles northeast of Red Springs, moving northeast at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fayetteville, Hope Mills, Stedman, Autryville, Vander, Bushy Lake
Natural Area and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3486 7893 3487 7892 3490 7894 3495 7904
      3502 7907 3510 7866 3508 7867 3499 7864
      3495 7861 3491 7854 3490 7855 3488 7851
      3487 7851 3486 7849 3485 7851 3485 7883
      3483 7890
TIME...MOT...LOC 1912Z 238DEG 49KT 3489 7907 

$$

Leins

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 26, 3:05 PM EDT, 8 minutes earlier.

Area forecast discussion, Mar 26, 3:05 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
305 PM EDT Fri Mar 26 2021

.SYNOPSIS...
A cold front will move across the region this afternoon and tonight,
pushing south by Saturday morning. The front will lift back to the
north on Saturday, before another cold front moves across the state
Sunday, bringing a chance for severe weather.

&&

.NEAR TERM /TONIGHT/...
As of 305 PM Friday...

A surface low pressure system near New England has a cold front
extending all the way into the Gulf of Mexico. Locally, there isn't
much of a temperature difference with the front, it's more of a
dewpoint boundary, with dewpoints in the 30s and 40s west of the
front and dewpoints in the 60s to the east. As of mid afternoon, the
front has cleared the Triad and retains a northeast to southwest
orientation across the forecast area.

A marginal risk for severe weather remains across southern counties,
which is also where precipitation is contained to at this point.
Shear and instability values are sufficient enough to support severe
weather, with damaging winds the greatest threat. All precipitation
should come to an end by sunset with the front settling into South
Carolina. As stated earlier, the cold front is not going to bring a
drastic change in temperatures, although lows will still be several
degrees cooler than last night. The overnight lows will still be
above normal, with temperatures in the 50s and lower 60s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 305 PM Friday...

Today's cold front will not make much more progress to the south,
and will retreat back north as a warm front tomorrow morning. This
will allow for warm and moist air to return back to the region.
Combined with an upper level shortwave moving across the state, this
will bring another marginal risk for severe weather to the eastern
two thirds of the forecast area. Have gone with chance pops
everywhere, and while the greatest risk for severe weather will be
across eastern counties, the highest pops will be across western
counties. Highs will be above normal again, with highs in the 70s
and lower 80s. With the front retreating north, the chance for
precipitation will drop across the area Saturday night, with the
severe threat minimal overnight. Once again, Saturday night will
have temperatures only fall into the 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 AM Friday...

The upper-level pattern on Sunday will feature a 592dm ridge
centered across southern Florida and the eastern Gulf along with a
progressive and deep trough stretching from Hudson Bay south across
the western Great Lakes into Texas. The greatest forcing and height
falls will shift from the OH Valley on Sunday into the Northeast on
Sunday evening with the southern leg of the trough moving more
slowly, moving across the Carolinas on Sunday night. A strong
southwesterly flow ahead the upper level trough and cold front is
expected with a mid level flow of 75+ kts across NC on Sunday
afternoon along with a surface mixed layer flow of 30+ kts.
Resulting low-level shear with 0-1km shear values of 20-30 kt and 0-
6 km shear of 50-65 kt. The strong flow combined with MLCAPE values
of 500 to 1000+ J/kg supports the potential for strong storms. Given
the upper trough/cold front providing forcing and a strong but liner
flow, a line of storms is likely to move across the region during
the afternoon and evening. Still lots that will need to be examined
including the potential for the upper trough arrival to be delayed
and miss peak heating and the impact of any prefrontal rain on
Saturday night or Sunday morning. SPC has outlined most of central
and northeast NC in a 15% chance of severe storms on Sunday. Expect
scattered showers to give way to band of afternoon and evening
thunderstorms that will taper off before daybreak Monday.
Otherwise, expect a good deal of cloudiness and breezy conditions.
Southwest winds at 10 to 20 mph with gusts to 30 are expected. Warm
highs in the upper 70s to lower 80s are expected. Cold advection
behind the front will result in in lows in the mid 40s to around 50.

Cool high pressure behind the front will build into the region for
late Sunday into Monday. Expect skies to briefly become mostly clear
with highs in the lower to mid 60s and lows in the lower to mid 40s.

Forecast confidence decreases for Tuesday and beyond. A
southwesterly flow aloft will develop on Monday night and a wave in
the southern stream will likely move across the Carolinas late
Tuesday into Wednesday resulting in scattered light rain showers.
Confidence in these southern stream hold back systems is typically
low and ensemble guidance is varied. A larger long wave trough
appears likely to move across the eastern U.S. on Thursday. This
feature is present in just about all of the guidance but the timing
varies. Increased PoPs for this system given the consolidation the
guidance. Highs on Tuesday will range in the 60s, moderating into
the lower to mid 70s on Wednesday and cooling back into the 60s on
Thursday. Much cooler air is expected behind the front on Thursday
night into Friday with morning lows in the lower and mid 30s. -Blaes

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 115 PM Friday...

TAF period: Scattered showers and thunderstorms are currently
affecting southern portions of the forecast area, primarily
impacting FAY. While there have been some scattered showers at RWI
recently, that activity appears to be nearly over. Clearing will
occur as a front crosses the region - the boundary lacks much in the
way of a wind change or a temperature difference, it's more of a
dewpoint reduction. The boundary has already passed through INT/GSO,
will reach RDU in the next 1-2 hours, and FAY/RWI by late afternoon.
Winds will gust up to 25 kt this afternoon out of the southwest, but
become light and westerly overnight before veering to the east-
northeast in the morning. Skies should be mostly clear overnight,
although some statistical guidance suggests there could be pockets
of reduced visibility. There is not enough confidence in reduced
visibility to include it in the forecast at any site. Mid level
clouds will start to increase Saturday morning, but any substantial
rain should remain west of the region through the TAF period.

Outlook: Scattered showers and isolated thunderstorms with
restrictions are expected Saturday afternoon/night, followed by more
widespread showers and thunderstorms on Sunday. The chance for rain
should end Sunday night, with dry weather Monday and Monday night.
Showers could return for Tuesday and Wednesday.

&&

.EQUIPMENT...
As of 300 PM Friday...

The KRDU ASOS remains degraded because of a software and
communications problem. No restoration time is available.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...Blaes
AVIATION...Green
Hazardous weather outlook, Mar 26, 3:51 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
351 AM EDT Fri Mar 26 2021

NCZ007>011-023>028-039>043-073>078-083>086-088-089-270800-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
351 AM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

An approaching cold front will result in isolated thunderstorms this
morning and afternoon. It is possible that a few of the storms could
be strong to severe, with damaging wind gusts the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another cold front will bring a threat of showers and thunderstorms
to the region late Sunday. Some of these storms will have the
potential to be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021-022-038-270800-
Forsyth-Guilford-Davidson-
351 AM EDT Fri Mar 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

An approaching cold front will result in isolated thunderstorms this
morning. In addition to lightning, a few brief heavy downpours are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front will bring a threat of showers and thunderstorms to the
region late Sunday. Some of these storms have the potential to be
strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 26, 10:32 AM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1032 AM EDT Fri Mar 26 2021

NCZ039>042-073>077-083-084-261515-
Stanly NC-Anson NC-Richmond NC-Lee NC-Johnston NC-Chatham NC-
Randolph NC-Harnett NC-Wake NC-Montgomery NC-Moore NC-
1032 AM EDT Fri Mar 26 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
NORTHERN ANSON...NORTHWESTERN HARNETT...MONTGOMERY...NORTHWESTERN
RICHMOND...SOUTHERN RANDOLPH...STANLY...LEE...WAKE...WEST CENTRAL
JOHNSTON AND CHATHAM COUNTIES UNTIL 1115 AM EDT...

At 1030 AM EDT, Doppler radar was tracking an area of fast moving
showers and strong thunderstorms 7 miles south of Goldston, or 9
miles north of Carthage, moving northeast at 80 mph.

Wind gusts up to 40 mph and occasional cloud to ground lightning
will be possible with this storm.

Locations impacted include...
Raleigh, Cary, Sanford, Albemarle, Pittsboro, Troy, Carthage, Badin
Lake, Garner and Fuquay-Varina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3545 8033 3551 8014 3551 8007 3553 8006
      3595 7855 3559 7849 3494 8031 3519 8028
      3517 8035 3518 8037 3517 8039 3532 8042
TIME...MOT...LOC 1430Z 246DEG 68KT 3549 7938

23
Special weather statement, Mar 26, 11:11 AM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1111 AM EDT Fri Mar 26 2021

NCZ042-075>077-086-088-089-261615-
Lee NC-Johnston NC-Hoke NC-Sampson NC-Harnett NC-Moore NC-
Cumberland NC-
1111 AM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOORE...NORTHWESTERN
SAMPSON...HARNETT...NORTHERN CUMBERLAND...SOUTHERN LEE...SOUTHWESTERN
JOHNSTON AND NORTHERN HOKE COUNTIES UNTIL 1215 PM EDT...

At 1110 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pinehurst, or 8 miles northwest of Southern Pines, moving east at 55
mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Sanford, Southern Pines, Lillington, Carthage, Fort
Bragg, Pinehurst, Dunn, Aberdeen and Angier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3507 7956 3512 7957 3530 7970 3555 7879
      3552 7871 3560 7860 3515 7849
TIME...MOT...LOC 1510Z 252DEG 47KT 3523 7953
Special weather statement, Mar 26, 12:24 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1224 PM EDT Fri Mar 26 2021

NCZ085-261730-
Scotland NC-
1224 PM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SCOTLAND COUNTY UNTIL
130 PM EDT...

At 1224 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bennettsville, moving east at 60 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Laurinburg, Maxton, Gibson and East Laurinburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3478 7964 3482 7936 3477 7933 3464 7945
      3463 7947
TIME...MOT...LOC 1624Z 253DEG 50KT 3463 7962
Special weather statement, Mar 26, 1:31 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
131 PM EDT Fri Mar 26 2021

NCZ041-042-075>077-261830-
Lee NC-Johnston NC-Harnett NC-Wake NC-Moore NC-
131 PM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOORE...CENTRAL
HARNETT...LEE...SOUTHWESTERN WAKE AND WEST CENTRAL JOHNSTON COUNTIES
UNTIL 230 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carthage, moving east at 55 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Sanford, Southern Pines, Lillington, Carthage, Garner, Fuquay-Varina,
Pinehurst, Angier, Whispering Pines and Coats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3536 7964 3556 7903 3552 7897 3558 7892
      3559 7893 3571 7856 3546 7845 3516 7958
TIME...MOT...LOC 1730Z 249DEG 46KT 3530 7949
Special weather statement, Mar 26, 2:32 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
232 PM EDT Fri Mar 26 2021

NCZ084>086-261930-
Scotland NC-Richmond NC-Hoke NC-
232 PM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND...SOUTHEASTERN RICHMOND
AND SOUTHEASTERN HOKE COUNTIES UNTIL 330 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chavistown, or near Bennettsville, moving east at 75 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Laurinburg, Raeford, Hamlet, Maxton, Antioch, Wagram, Gibson, East
Laurinburg, Diggs and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3480 7968 3481 7992 3485 7990 3502 7907
      3497 7904 3483 7919 3484 7935 3482 7936
      3477 7933 3463 7946
TIME...MOT...LOC 1832Z 253DEG 64KT 3467 7974
Special weather statement, Mar 26, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
313 PM EDT Fri Mar 26 2021

NCZ088-262015-
Cumberland NC-
313 PM EDT Fri Mar 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CUMBERLAND COUNTY UNTIL
415 PM EDT...

At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rex, or 8 miles northeast of Red Springs, moving northeast at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fayetteville, Hope Mills, Stedman, Autryville, Vander, Bushy Lake
Natural Area and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3486 7893 3487 7892 3490 7894 3495 7904
      3502 7907 3510 7866 3508 7867 3499 7864
      3495 7861 3491 7854 3490 7855 3488 7851
      3487 7851 3486 7849 3485 7851 3485 7883
      3483 7890
TIME...MOT...LOC 1912Z 238DEG 49KT 3489 7907

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 8:24 PM EDTSpecial Weather StatementRAHPerson36 min
Mar 25, 8:48 PM EDTSpecial Weather StatementRAHOrange42 min
Mar 26, 4:05 AM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph85 min
Mar 26, 10:32 AM EDTSpecial Weather StatementRAHChatham, Lee, Montgomery, Moore, Stanly, Wake43 min
Mar 26, 10:46 AM EDTSevere Thunderstorm WarningRAHChatham, Franklin, Lee, Nash, Wake44 min
Mar 26, 11:11 AM EDTSpecial Weather StatementRAHHarnett, Moore64 min
Mar 26, 12:24 PM EDTSpecial Weather StatementRAHScotland66 min
Mar 26, 1:31 PM EDTSpecial Weather StatementRAHHarnett, Lee, Moore59 min
Mar 26, 2:32 PM EDTSpecial Weather StatementRAHScotland58 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.